Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 27, 2016Barron County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2016, 3:09 PM CDT for Barron County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:09 PM CDT (20:09 UTC)
Expired
Jul 27, 2016, 3:45 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Barron County, WI

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS83 KMPX 272009
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT WED JUL 27 2016

WIZ015-272045-
BARRON-
309 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARRON COUNTY...

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALMENA...OR 13
MILES WEST OF RICE LAKE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.  THIS STORM
CONTAINS BROAD WEAK ROTATION AND IS BEING CLOSELY MONITORED FOR ANY
INTENSIFICATION.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CHETEK...CAMERON...
ALMENA AND RICE LAKE AIRPORT. 

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 135 AND 146.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4536 9205 4545 9208 4556 9177 4539 9164
TIME...MOT...LOC 2008Z 255DEG 14KT 4543 9199 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:34 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 27, 2:34 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT WED JUL 27 2016

.UPDATED FOR 18Z AVIATION DISCUSSION...
Issued at 216 PM CDT Wed Jul 27 2016

&&

.SHORT TERM...(Today and tonight)
Issued at 430 AM CDT Wed Jul 27 2016

Radar loops this morning nicely show the two waves of interest for
the weather the rest of today. This first is a nice spin up around
Fargo, with the other being an MCV over northeast Neb that is left
over from an MCS that tracked from east of the Black Hills down into
north-central KS overnight. Models initialized the northern wave
well, but this MCV in Neb went largely unnoticed by the 27.00 model
runs. For the 27.00 models, it is this wave up by Fargo that will
slowly slide down I-94 through the day that much of the guidance is
keying in on for bringing us precip chances today, though the
Nebraska MCV could end up being problematic for the pop forecast for
today, especially if it can help spur development later in the day
to our south that is currently not forecast to happen.

This morning, we are see showers and thunderstorms moving into
western and across central MN within zone of slightly stronger
winds and temp/moisture advection with the 925-850mb winds. However,
these already weak 925-850 winds will weaken to virtually nothing
this morning, with the coverage of showers expected to diminish
through the morning before diurnal heating destabilizes the
atmosphere, allowing shower and thunderstorm coverage to build again
by late this morning and into the afternoon. Biggest change needed
for the pops is both deterministic and CAMs are fairly progressive
with the wave up by Fargo through tonight, which will result in a
much faster west to east ending of precip than what the previous
forecast had. Though we sped up the precip departure considerably
tonight, we are still slower than what the majority of CAMs depict.

Still not anticipating much of a severe threat. The one thing that
is of some concern is that this afternoon, a weak surface low will
be tracking across the area, but there will be virtually no flow at
h850 and h5 winds will be under 20kts, resulting in very little
shear, which means little organization to what will be pulse/airmass
thunderstorms. Extensive cloud cover will also limit the degree to
which we can destabilize and instability looks to be weak enough
where updrafts will not be strong enough to generate much of a hail
or even wind threat with this activity.

.LONG TERM...(Thursday through Tuesday)
Issued at 430 AM CDT Wed Jul 27 2016

A cooler and drier air mass will settle in across MN/WI Thursday
and Friday behind the rain and cold front that will pass through
the area today and tonight. A surface high will move across the
Upper Mississippi River Valley late this week and the flow will
remain weak through the depth of the atmosphere. There will be a
weak northwest flow aloft with light and somewhat variable winds
in the lower atmosphere. Friday morning will likely be the
coolest morning we've had since July 1st when we saw lows in the
40s and 50s locally. We have a chance for showers/storms in
western MN on Saturday when the 925-850mb flow increases across
the Dakotas and the low level jet approaches the western MN border
- not likely at this point - but possible.

The pattern turns a little more interesting by Monday-Tuesday when
the flow increases out of the west-southwest with building
heights as a trough digs in across British Columbia and crosses
the northern Rockies by Monday night. This will certainly bring
about an increase in temperatures and humidity locally by Tuesday
- perhaps a couple rounds of showers/storms. The rain chances are
still highly uncertain given it's 1) a day six forecast and 2) the
convective trigger is weak as the surface boundary doesn't look
very strong and the upper support remains well north of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 216 PM CDT Wed Jul 27 2016

MVFR/IFR conditions with the showers and thunderstorms this
afternoon. The storms will shift east this afternoon and should
exit the region by this evening. Northerly winds will develop and
bring drier air across the region, but forecast soundings show low
clouds developing overnight, especially in eastern MN and western
WI. The clouds should dissipate by late morning or early
afternoon.

KMSP...
A few showers and thunderstorms are possible at KMSP through
mid afternoon ahead of passing cold front. Winds will then become
northwesterly, with low stratus expected to develop overnight and
scattering out by late morning.

/OUTLOOK FOR KMSP/
Thu...VFR by afternoon. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...CLF
AVIATION...JRB
Hazardous weather outlook, Jul 27, 11:49 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1149 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND INTO THE EARLY EVENING FOR MAINLY EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...HEAVY RAINFALL...GUSTY
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. THE
THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STORMS THIS AFTERNOON AND
EVENING...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jul 27, 1:44 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
144 PM CDT WED JUL 27 2016

MNZ052-053-061-271945-
ANOKA-ISANTI-CHISAGO-
144 PM CDT WED JUL 27 2016

...THUNDERSTORMS WITH VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING
EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES UNTIL 3 PM CDT...

ANOKA...ISANTI...CHISAGO...

AT 142 PM CDT...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND THE
POTENTIAL FOR LOCALIZED FLOODING WAS OVER CAMBRIDGE.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...FOREST LAKE...EAST BETHEL...NORTH BRANCH...ST. FRANCIS...
ISANTI...CHISAGO CITY...LINDSTROM...RUSH CITY...STACY...
TAYLORS FALLS AND CENTER CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 163.
 U.S. HIGHWAY 8 IN MINNESOTA BETWEEN MILE MARKERS 3 AND 5...AND
BETWEEN MILE MARKERS 7 AND 22.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 163 AND 164.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4572 9286 4565 9289 4558 9288 4555 9274
      4548 9270 4545 9265 4540 9265 4536 9270
      4533 9270 4530 9274 4532 9350 4548 9350
      4574 9300
TIME...MOT...LOC 1842Z 284DEG 20KT 4551 9314

JRB
Special weather statement, Jul 27, 1:50 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT WED JUL 27 2016

MNZ060>063-070-WIZ023-272000-
ANOKA-WASHINGTON-DAKOTA-HENNEPIN-RAMSEY-ST. CROIX-
150 PM CDT WED JUL 27 2016

...THUNDERSTORMS WITH VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING
EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

ANOKA...WASHINGTON...DAKOTA...HENNEPIN...RAMSEY...ST. CROIX...

AT 149 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER ST. PAUL.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BROOKLYN PARK...EAGAN...WOODBURY...
COON RAPIDS...BLAINE...MAPLEWOOD...COTTAGE GROVE...
INVER GROVE HEIGHTS...ROSEVILLE AND ANDOVER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4529 9302 4530 9275 4523 9276 4521 9274
      4482 9276 4477 9281 4474 9280 4476 9313
      4532 9349 4531 9302
TIME...MOT...LOC 1849Z 222DEG 24KT 4500 9319

JRB
Local storm report, Jul 27, 2:08 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FUNNEL CLOUD     2 ESE WINSTED           44.96N 94.01W
07/27/2016                   MCLEOD             MN   PUBLIC

            SPOTTER REPORTED A FUNNEL CLOUD TO THEIR
            SOUTHWEST. REPORTED VIA SOCIAL MEDIA.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 27, 2:10 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT WED JUL 27 2016

WIZ014-272015-
POLK-
210 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT WESTERN POLK
COUNTY...

AT 209 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILD RIVER
STATE PARK...OR 18 MILES SOUTHEAST OF PINE CITY...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSCEOLA...ST. CROIX FALLS...FREDERIC...LUCK...TAYLORS FALLS...
CENTURIA...MILLTOWN...DRESSER...CUSHING...OSCEOLA AIRPORT...
WOLF CREEK AND EAST FARMINGTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4550 9247 4521 9272 4521 9275 4529 9276
      4540 9265 4545 9265 4548 9270 4555 9274
      4558 9288 4564 9288 4565 9253 4573 9252
      4573 9240
TIME...MOT...LOC 1909Z 276DEG 27KT 4559 9278

JRB
Special weather statement, Jul 27, 2:46 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT WED JUL 27 2016

WIZ023-024-272015-
ST. CROIX-PIERCE-
246 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT ST. CROIX AND NORTHWESTERN
PIERCE COUNTIES...

AT 246 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLOW RIVER
STATE PARK...OR 10 MILES NORTHWEST OF RIVER FALLS...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIVER FALLS...HUDSON...NEW RICHMOND...NORTH HUDSON...AFTON...
SOMERSET...BALDWIN...HAMMOND...ROBERTS...WOODVILLE...
GLENWOOD CITY AND STAR PRAIRIE.

THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 1 AND
30.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4486 9215 4481 9278 4490 9278 4494 9275
      4497 9277 4521 9274 4521 9216
TIME...MOT...LOC 1946Z 261DEG 24KT 4500 9271

SPD
Special weather statement, Jul 27, 3:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT WED JUL 27 2016

WIZ015-272045-
BARRON-
309 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARRON COUNTY...

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALMENA...OR 13
MILES WEST OF RICE LAKE...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.  THIS STORM
CONTAINS BROAD WEAK ROTATION AND IS BEING CLOSELY MONITORED FOR ANY
INTENSIFICATION.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CHETEK...CAMERON...
ALMENA AND RICE LAKE AIRPORT.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 135 AND 146.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4536 9205 4545 9208 4556 9177 4539 9164
TIME...MOT...LOC 2008Z 255DEG 14KT 4543 9199

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:18 AM CDTSpecial Weather StatementMPXStevens, Swift42 min
Jul 27, 4:57 AM CDTSpecial Weather StatementMPXChippewa, Swift48 min
Jul 27, 10:37 AM CDTSpecial Weather StatementMPXMcLeod38 min
Jul 27, 11:58 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright32 min
Jul 27, 12:29 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min
Jul 27, 12:54 PM CDTSevere Thunderstorm WarningMPXIsanti51 min
Jul 27, 1:00 PM CDTSevere Thunderstorm WarningMPXHennepin33 min
Jul 27, 1:05 PM CDTSpecial Weather StatementMPXSherburne25 min
Jul 27, 1:44 PM CDTSpecial Weather StatementMPXChisago, Isanti61 min
Jul 27, 1:50 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington70 min
Jul 27, 3:24 PM CDTSpecial Weather StatementMPXRice36 min
Jul 27, 3:27 PM CDTSpecial Weather StatementMPXRamsey, Washington63 min
Jul 27, 2:10 PM CDTSpecial Weather StatementMPXPolk65 min
Jul 27, 2:37 PM CDTTornado WarningMPXBarron, Polk23 min
Jul 27, 2:46 PM CDTSpecial Weather StatementMPXSaint Croix29 min
Jul 27, 3:17 PM CDTSpecial Weather StatementMPXSaint Croix58 min
Jul 27, 4:51 PM CDTSpecial Weather StatementMPXChippewa39 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.